BOLTON MEDICAL, INC. RELAY PRO NBS THORACIC STENT-GRAFT SYSTEM; STENT, ENDOVASCULAR GRAFT, AORTIC
Back to Search Results |
| Catalog Number |
28-N4-34-154-32U |
| Medical Device Problem Code |
Mechanical Jam (2983)
| Health Effect - Clinical Codes |
Laceration(s) (1946); Perforation (2001)
| Date of Event |
10/16/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
"defective: after advancing the inner sheath, it was found that the controller could not be turned from the "1" position.Based on this finding, it was determined that the implementation of the relay pro stent graft would be impossible.The delivery system was then removed from the patient without retracting the inner sheath into the outer sheath, which resulted in damage to the eia.The damaged eia was treated with a bare stent.The procedure was then completed.Operation type: tevar.Blood loss: unknown.Ancillary devices used: lunderquist guidewire (cook medical), check-flo sheath (18 fr, cook medical), coda balloon catheter (cook medical.) ancillary medications used: heparin, protamine.No image available due to hospital policy.Pre-case plan available upon request.Additional information will be obtained upon request.Tc# (b)(4).Patient outcome: "the patient has recovered.".
Additional Manufacturer Narrative
Bolton medical, inc.(d/b/a terumo aortic), herein known as the "company", is submitting this report pursuant to 21 cfr part 803, has made reasonable efforts to obtain complete information, and has provided as much as is available to the company as of the submission date of this report.This report is based on information obtained by the company, which may not have been able to fully investigate or verify prior to the date the report was required by the regulations.Any required fields that are unpopulated are blank because the information is currently unknown, unavailable, or not applicable.This report does not constitute an admission or a conclusion by anyone that the device caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the certain regulations, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
All relevant device history records (dhrs) for the relay pro nbs (n4) thoracic stent-graft system (28-n4-34-154-32u) with final assembly lot# 2409240337, including final assembly (labeling), stent-graft system/packaging, delivery system assembly and stent-graft assembly, were inspected and no discrepancies were found.No discrepancies were noted in the qc inspections performed within the corresponding sub-assembly and final assembly processes.Sterilization records show the device received the required sterilization dose on (b)(6) 2024.Ncr 19906 was opened as namsa labs endotoxin testing report # (b)(4).Showed that 1 sample of relay pro, test article (n4) part#: 2833-0867-43 lot#: 2409190423 from the week of (b)(6) 2024 to (b)(6) 2024 had failed endotoxin test with 23.0 eu/device.Initial extraction quadruplicate retesting results had an average of 28.0 eu/device respectively, not meeting the max allowed of 20 or less eu/device.The issue addressed in the ncr is not related to the reported failure.There are no reworks in relation to this device.The patient underwent a thoracic endovascular aortic repair (tevar) procedure on (b)(6) 2025, in which a relay pro nbs stent-graft (catalog # 28-n4-34-154-32u) attempted to be implanted.During the procedure, the physician advanced the inner sheath from the outer sheath with the controller knob in position 1.The physician was unable to switch the controller knob to position 2.The delivery system was removed from the patient as the inner sheath was still advanced, which resulted in a damaged external iliac artery (eia).The damaged access vessel was treated with a bare stent, and the procedure was completed with an alternate device.A review of the device history records showed no issues related to the reported failure were found during the manufacture of the device.A pre-case plan was provided in the form of a hand-drawn schema.The device was returned for investigation under rga # (b)(4_.The pre-case plan was reviewed.Moderate tortuous bending was observed throughout the aorta.A pre-existing abdominal aortic stent-graft was observed.The schema indicated the right femoral artery was used for the access vessel.The returned device was evaluated.The controller knob was not able to be switched from position 1, confirming the reported failure.The controller knob was removed from the device to evaluate the condition of the components within the gear bracket assembly.The spring pin [p/n 2822-1132-01] was observed to be extruded from the 20-tooth gear [p/n 2822-1097].The extruded spring pin appeared to interfere with the rotation of the gear while using the controller knob.The extruded spring pin was the confirmed cause of the inability to operate the controller knob.The delivery system was switched to position 4 to evaluate the rear lockbody settings, in which the gear alignment appeared within specification.The part drawing of the gear bracket assembly [drawing no.2833-0423] includes the spring pin and 20-tooth gear components.Shown on the part drawing is the spring pin [drawing no.2822-1132-xx] and its corresponding dimensions "a" and "b" of the spring pin with p/n 2822-1132-01, as per the gear bracket assembly dhr [dhr 2833-0423 rev.A for lot # 2409230207].The spring pin was forcibly removed from the 20-tooth gear by hammering a pin through the other side of the hole to push the spring pin out.The pin was very snug while extruded from the 20-tooth gear.Dimensions "a" and "b" were measured as per drawing no.2822-1132-01.Dimension "a" was measured to be approximately 0.063 inches.Dimension "b" was measured at approximately 0.312 inches; however, the spring pin slightly became bent during the removal of the pin from the gear which likely decreased the overall length by 0.001 inches.Dimensions "a" and "b" were within specification.The inner diameter of the 20-tooth gear was measured to be approximately 0.065 inches per part drawing no.2822-1097, which was within specification.Manufacturing instruction mi-0156 rev.A [gear bracket assembly (m4/n4)] instructs the operator to place the gear bracket into the gear bracket press fixture [uc2086-00-xx].The operator is then instructed to press the pin into place until the press bottoms out against the fixture.If the press does not bottom out against the fixture, press further until it does bottom out.An in-process inspection is performed as per mi-0156 rev.A to verify that the spring pin is not visible through the side hole of the bracket (pin will interfere with driveshaft).Quality control is instructed to reject the component if the pin is visible through the side hole.It could not be confirmed whether the extrusion of the spring pin in the gear bracket assembly occurred during the manufacture of the device.During the delivery system loading process, the operators are required to switch through each position of the controller knob in order to properly load the stent-graft into the delivery system.Because the controller knob was locked in position 1, it is unlikely the nonconformity occurred during the manufacture process as the stent-graft would not be able to be loaded into the delivery system.A review of previous complaints of a similar failure mode (unable/difficulty to operate the actuation knob) was performed.This complaint is the first received for the relay pro nbs device in which the controller knob could not be actuated.Terumo aortic will continue to monitor the trend for the reported failure mode of unable to operate the actuation knob.In conclusion, a review of the device history records showed no issues related to the reported failure were found during the manufacture of the device.The confirmed cause of the reported failure mode of unable/difficult to actuate controller knob was the extruded spring pin from the 20-tooth gear.The root cause of the extruded spring pin could not be determined.The root cause of the reported failure of perforation of vessel was the sharp edges of the inner sheath when the physician removed the delivery system from the patient while the inner sheath was advanced from the outer sheath.